Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this special weather statement at Aug 2, 2021, 6:26 PM CDT for Chambers County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2021, 6:26 PM CDT (23:26 UTC)
- Expired
- Aug 2, 2021, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Houston/Galveston, TX
County Chambers County, TX
The radar
The Houston radar (KHGX), 53 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843
WWUS84 KHGX 022326
SPSHGX
Special Weather Statement
National Weather Service Houston/Galveston TX
626 PM CDT Mon Aug 2 2021
TXZ214-439-030015-
Chambers TX-Bolivar Peninsula TX-
626 PM CDT Mon Aug 2 2021
...SPECIAL WEATHER STATEMENT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smith Point, or 15 miles southeast of Beach City, moving east at 20
mph.
This thunderstorm has a history of producing winds in excess of 30
mph.
This storm will remain over mainly rural areas of northeastern
Galveston and southeastern Chambers Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2956 9446 2956 9447 2955 9447 2954 9448
2953 9448 2954 9449 2953 9449 2952 9476
2960 9474 2962 9471 2967 9445
TIME...MOT...LOC 2325Z 264DEG 16KT 2958 9467
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:58 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 2, 5:58 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 558 PM CDT Mon Aug 2 2021 .AVIATION... Can't really find the weak front anymore but there are a plethora of outflow boundaries and sea breeze collisions going on that should keep convection active for the next couple of hours. No real confidence on when and where convection will fire overnight and was conservative with the TAFs as models have lacked consistency and accuracy. Could get a mix of MVFR/IFR ceilings over north TAF sites prior to sunrise with the better potential for convection closer to the coast. 43 && .PREV DISCUSSION... /ISSUED 339 PM CDT Mon Aug 2 2021/ DISCUSSION... A very weak cold front is drifting southward across the region, fueling the development of showers and thunderstorms today. We'll continue to see storms crop up as the front slowly sags southward through tonight into tomorrow before it eventually stalls out near the coast. Some heavy rainfall may pile up on the warm side of the front, but fortunately the consensus of the guidance for now places that rainfall offshore over the Gulf of Mexico. The progress of the front will need to be monitored to ensure that remains the case. In the longer term, look for typical early August conditions to return, and while this means we'll likely see at least some showers and storms pop up each afternoon, they will be scattered about the seabreeze. Those who don't see rain on any given day can look for high temperatures to push back into the middle 90s, with peak heat index values in the triple digits. SHORT TERM [Through Tuesday Night]... It is getting increasingly difficult to tell where the cold front is...if the surface feature even remains at all. There is precious little difference between the pre- and post-frontal airmasses, and convective outflow has made a complete mess of the surface wind field. This has likely had a pretty significant impact on the amount of thunderstorm development in the area today, with a lack of surface convergence resulting in a quieter than expected day as far as storms are concerned. That's not to say it's been completely dry - where rain has fallen, the ample moisture has allowed for a quick couple of inches to fall in isolated spots. Fortunately, storm motion has been enough to keep things from getting out of hand, even in these localized wet spots. Going forward, it appears that it may be better to look for more coherent rain to form up along the frontal surface just above the surface, without much coherent surface structure to look for. As a result, a new band of more organized rain and storms is forming up relatively close to where the surface front was this morning. That will likely become the main focus for rain overnight as it sags southward. I know guidance has been of little to negative help today, but given the amount of moisture present in the atmosphere, and a front just above the surface that appears to be re-organizing rainfall, I've got to pay attention to the fact that some large totals are showing up in the CAM guidance just on the warm side of the front over the next 24-36 hours. The good news is that there is pretty strong consensus that in our area, the heaviest rain looks to fall over the Gulf of Mexico, just offshore. The bad news is that there is really nothing that says the bulk of guidance won't be wrong yet again, and just offshore is but a small error from being just onshore. Given that convective outflow has pushed to within several miles of the coast already, my forecast does go along with this idea, as it conceptually seems match with obs. Let's just say I'm not the most confident about how things will play out, though. On the bright side, temperatures tomorrow should be at least a few degrees cooler! And with some modestly drier air filtering in from the north/northeast, low temperatures tomorrow night look refreshingly cooler (I can't believe I'm calling lows around 70 refreshingly cooler)...at least...north of the Houston metro. LONG TERM [Wednesday Through Monday]... Showers and thunderstorm chances will gradually decrease across most of the region by Wednesday as a ridge of high pressure builds in over central TX. Southeast TX will be split between drier air inland and precipitation chances along the coastal areas as the frontal boundary mentioned in the short term discussion continues quasi-stationary near the coast or just offshore. There will be a sharp gradient in PWAT values across the area with values 2.0 inches south of I-10. Have kept PoP chances mainly for areas south of I-10 for Wed. Convection returns to the region towards the end of the week as the aforementioned boundary retreats back north and a weak shortwave trough moves north of the region. Upper-level dynamic and sfc convergence will allow for increasing showers and storms over the area Thursday and Friday. As we head into the weekend, sfc high pressure over the southeastern CONUS strengthens, bringing back warm southerly flow and Gulf moisture into the region. Typical summertime pattern is expected with seabreeze showers/storms mainly in the afternoon. A few disturbances/inverted trough will be moving along the southerly flow aloft Sunday and beyond, resulting in a continuation for precipitation chances early next week. Near to below normal temperatures are expected through Friday before climbing back to near average during the weekend. MARINE... Light to moderate flow is expected throughout the week. A weak cold front will approach the coastal waters late tonight and stalls near the coast or just offshore. Scattered to numerous showers and thunderstorms are expected along the boundary and since the boundary will stall over the waters, this unsettled weather is expected to continue at least through Wednesday. Gusty winds and higher seas are possible with any strong storms. Moderate offshore flow is expected Sat and Sun as pressure gradient strengthens over central TX. Wave heights will remain between 1-2 ft through the week, gradually increasing to 3-5 ft this upcoming weekend. SCEC conditions will be possible at times, especially Saturday and Sunday. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 75 91 72 92 73 / 20 30 10 10 0 Houston (IAH) 77 91 75 94 75 / 50 50 30 20 20 Galveston (GLS) 80 89 79 90 80 / 70 70 40 40 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
In the hours before
Local storm report, Aug 2, 5:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
554 PM CDT MON AUG 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM MARINE TSTM WIND 4 ESE SHOREACRES 29.59N 94.95W
08/02/2021 M44 MPH GMZ335 TX MESONET
GALVESTON BAY BUOY OBSERVED A WIND GUST OF
38 KNOTS (44 MPH).
&&
CBSpecial weather statement, Aug 2, 6:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
626 PM CDT Mon Aug 2 2021
TXZ214-439-030015-
Chambers TX-Bolivar Peninsula TX-
626 PM CDT Mon Aug 2 2021
...SPECIAL WEATHER STATEMENT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smith Point, or 15 miles southeast of Beach City, moving east at 20
mph.
This thunderstorm has a history of producing winds in excess of 30
mph.
This storm will remain over mainly rural areas of northeastern
Galveston and southeastern Chambers Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2956 9446 2956 9447 2955 9447 2954 9448
2953 9448 2954 9449 2953 9449 2952 9476
2960 9474 2962 9471 2967 9445
TIME...MOT...LOC 2325Z 264DEG 16KT 2958 9467The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:49 PM CDT | Special Marine Warning | HGX | 41 min | |
| Aug 2, 6:44 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 46 min |
| Aug 2, 6:45 PM CDT | Special Marine Warning | HGX | 45 min | |
| Aug 2, 6:55 PM CDT | Tornado Warning | HGX | Chambers | 35 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.